Oregon, 2023

Hail in Oregon, May 21, 2023

May 21, 2023 · NWS PDT · 2 events in 1 county or zone

A passing upper-level trough and cold front produced a couple strong to severe T-storms over the eastern mountains aided by diurnal heating. 5 inch hail, locally gusty winds, and heavy downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A passing upper-level trough and cold front produced a couple strong to severe T-storms over the eastern mountains aided by diurnal heating. The severe T-storm activity was focused in the Wallowa County area and produced up to 1.5 inch hail, locally gusty winds, and heavy downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 21, 3:05 PM PST, 5 minutes earlier.

Area forecast discussion, May 21, 3:05 PM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
405 PM PDT Sun May 21 2023

Updated Aviation Discussion

.AVIATION...00z TAFs...VFR conditions expected through the period.
Only real impacts of concern will be breezy westerly winds across
most sites. Gusts could approach 35 mph at times, especially for
DLS. Winds may decrease slightly overnight, but are expected to
increase again during the day Monday. sct-bkn mid-level cigs will
clear overnight, with mostly clear skies expected overnight into
Monday. Evans/74

&&

.PREV DISCUSSION... /issued 229 PM PDT Sun May 21 2023/

Updated to add Severe Thunderstorm Watch information

SHORT TERM...Tonight through Tuesday night...Convection has
begun, and so far is mostly over Wallowa County. The storm cells
that have developed so far have been weak to moderate. However
they are showing signs of increasing. An upper trough with a cold
front is currently moving across the forecast area and is
interacting with the warmer, more unstable air to the east to
enhance lift and thunderstorm development. Eastern areas are
still quite unstable with MUCAPE values mostly 1000-2000 J/kg,
LI's as low as -5 degrees C. Additionally, precipitable Water
values are as high as 1.25 inches, increasing shear to 35-40 kts,
and sufficient lift in the hail growth layer to produce hail,
which may be large with severe storms.

The NBM 4.1 is showing a maximum probability of thunderstorms
from 40-50 percent over eastern and southeast areas of the CWA,
however, this percentage seems rather low, just as it was during the
past couple of days. SPC continues to have a MARGINAL to SLIGHT risk
of severe thunderstorms from the Blue Mountains and the Ochoco-John
Day Highlands eastward. In addition, a Severe Thunderstorm Watch has
been issued, and is in effect until 04Z (9 PM PDT) for Grant, Union,
and Wallowa Counties. The eastern areas of these counties will have
the best chance of a severe thunderstorm developing this evening.
There is also a risk of general thunderstorms that covers areas from
central OR north to across the Lower Columbia Basin and the Blue
Mountain Foothills. The latest HREF Paintball tool is consistent
with both the NBM 4.1 thunderstorm probabilities, SPC's placement of
the greatest threat of thunderstorms (i.e general, MARGINAL and
SLIGHT), and the Severe Thunderstorm Watch area. As for timing, the
best chance for the strongest and most numerous storms look to be
from 23-04Z (or from 4-9 PM PDT) this afternoon and evening.

The second main concern during the near short term will be windy
conditions developing, and they have already developed across the
western areas of the CWA. During the last hour KELN reported a
peak wind gust of 42 mph, which is just under advisory criteria.
Winds will need to be monitored for the possible need of a Wind
Advisory. However, advisory speeds may just be nudged, and not
likely to persist for long, if reached. The NBM 4.1 does not show
sustained winds or wind gusts to reach advisory criteria, but
they will be close. The strongest winds will be in the eastern
Columbia River Gorge and the Kittitas Valley, and over isolated
locations, such as ridge tops in the lower elevations. Windy
conditions are expected to mainly be from the Blue Mountain
Foothills and north central OR northward. Areas to the south will
see mainly just locally breezy winds. The elevated winds will
persist tonight through Monday evening, and then they will become
mostly light.

Temperatures today are so far mostly about 6-12 degrees cooler
than yesterday (Saturday), but there is still a few more hours of
solar heating this afternoon. High temperatures this afternoon
are expected to be in the mid 70s to mid 80s across the lower
elevations, and mid 60s to mid 70s in the mountains. Temperature
decreases from Saturday will be mostly in western areas of the
forecast area. This is where the upper trough and cold front have
already moved in, and is also in areas where the best low level
mixing is due to increased winds. Lows tonight are expected to be
10-15 degrees cooler than last night (Saturday night). However,
they may be held warmer over areas with clouds due to thunderstorm
activity, which will be mostly over the eastern areas of the CWA.

On Monday, temperatures will be another 5-10 degrees cooler than
today, especially in northern areas where the cooler marine air
from the west has the best chances of filtering eastward through
the Cascade gaps and the eastern Columbia River Gorge. It will be
a rather benign day, except for possible remnant isolated showers
and thunderstorms early in the morning over far eastern Wallowa
County. Also, there may be possible light rain showers over the
central WA Cascade and east slopes. Afternoon high temperatures on
Monday will be mostly in the mid 60s to mid 70s lower elevations
and mid 50s to mid 60s mountains. Monday night's low temperatures
will be the coolest during the short term period. Expected lows
Tuesday morning will be in the 40s lower elevations, and mostly in
the 30s mountains.

On Tuesday, conditions will become even more dry and stable, with
high temperatures increasing by a few degrees than Monday, with
more of a westerly flow at the base of an upper trough. This upper
trough is not expected to move much during the rest of the short
term forecast period, and there will be very little moisture with
it. As such the CWA will be dry in all areas. High temperatures
will be in the 70s in the lower elevations, and mostly in the 60s
mountains. Central OR will have highs mostly in the 60s to lower
70s. Winds on Tuesday will be light in most areas in the early
morning, except for locally breezy winds from the Blue Mountain
Foothills and north central OR northward. Winds will then increase
in the afternoon in the eastern Columbia River Gorge and the
Kittitas Valley as westerly pressure gradients are expected to
increase a bit. Winds will then become light in all areas by late
Tuesday evening. 88

LONG TERM...Wednesday through Sunday...Models in pretty good
agreement Wednesday and Thursday, but begin to diverge significantly
thereafter. This is reflected nicely in the variance seen in the
EOFs. There is moderate (40-50%) confidence in the overall pattern
remaining troughy through the period as depicted by the ensemble
models. However, there are significant differences in the
deterministic models over the weekend which will impact how
widespread the afternoon/evening showers and thunderstorms become
over our CWA. The ECMWF shows a similar pattern we saw a week or so
ago where a cutoff low undercuts a ridge. This time the upper level
ridge begins a little farther west but moves over BC/Alberta by
Sunday. The associated low swings into Oregon by Sunday. The GFS
keeps the main low over northern CA/NV, but swings down a secondary
low from northern ID into eastern OR by Saturday. Despite these
differences, the pattern should remain troughy over the area through
the extended with the best chance of showers/thunderstorms remaining
over the mountains. Daytime highs will be near to above normal
through the period as the aforementioned upper level ridge remains
the dominant feature. Earle/81

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  78  47  67  41 /  20  20   0   0
ALW  82  50  71  46 /  20  20   0   0
PSC  86  52  75  47 /  20  10   0   0
YKM  85  45  71  42 /  20  10   0   0
HRI  85  49  72  45 /  20  10   0   0
ELN  73  47  66  44 /  20  10   0   0
RDM  77  39  65  35 /  10  10   0   0
LGD  84  45  65  39 /  50  40   0   0
GCD  79  42  65  38 /  50  30   0   0
DLS  76  49  67  45 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

SHORT TERM...88
LONG TERM....81
AVIATION...74

In the hours before

Special weather statement, May 21, 11:53 AM PST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1253 PM PDT Sun May 21 2023

ORZ050-212030-
Wallowa County OR-
1253 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of east central Wallowa
County through 130 PM PDT...

At 1252 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Imnaha, or 31 miles east of Enterprise, moving
east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Wallowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4555 11652 4551 11656 4546 11656 4544 11659
      4532 11668 4553 11682 4569 11654 4565 11649
      4560 11646
TIME...MOT...LOC 1952Z 250DEG 18KT 4543 11662

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MW
Special weather statement, May 21, 3:05 PM PST, 5 minutes before
Special Weather Statement
National Weather Service Pendleton OR
405 PM PDT Sun May 21 2023

ORZ050-503-212330-
Southern Blue Mountains of Oregon OR-Wallowa County OR-
405 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of southeastern Union
County through 430 PM PDT...

At 405 PM PDT, Doppler radar was tracking a strong thunderstorm near
North Powder, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Union and Telocaset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
northeastern Oregon.

&&

LAT...LON 4501 11778 4507 11787 4499 11797 4500 11803
      4505 11811 4502 11818 4526 11811 4523 11793
      4521 11791 4521 11787 4516 11758
TIME...MOT...LOC 2305Z 211DEG 12KT 4499 11805

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BL

The radar

The Pendleton radar (KPDT), 103 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Union

When
May 21, 3:10 PM PST to 3:30 PM PST
Where
Union County, 0.49 mi E of North Powder
Measured
0.75 in hail
Reported by
Public
Coordinates
45.030, -117.920

Via a public report, hail up to 0.75 inches fell in North Powder at 1611 PDT.

Hail, Union

When
May 21, 5:23 PM PST to 5:50 PM PST
Where
Union County, 9.28 mi ENE of Medical Spgs to 9.72 mi ENE of Medical Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
45.080, -117.460

Via public reports about 22 miles E of Union, hail up to 1.5 inches was reported at 1823 PDT, and 1 inch hail stones one ridge to the east were reported at 1826 PDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2023Every state in 2023This day in weather historyWarnings in Oregon, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104754, 1104755.